The Albany County Sheriff is sounding the alarm about a dangerous synthetic drug seen in the Capital Region for the first time — at the county jail.
Sheriff Craig Apple says “Gray Death” apparently caused the death of an inmate over the weekend.
Shane Lemperle was found in his cell, unresponsive, Saturday morning around 7:30. Apple says Lemperle had been walking through the tier the night before... "...telling people that he had some heroin, if anybody wanted any, blah-blah-blah, according to other inmates nobody took him up on his offer. He went in his cell, he must have snorted it and passed away. He was found in the morning when the officer did his head count."
"Gray Death" powder was found inside one of Lemperle's socks. Apple says it appeared in southern states last year. "We have not seen this up here. Some people on my Facebook page said it's been in Massachusetts, whatever. I don't care if it's been in Massachusetts. We haven't seen it. Now we are seeing it and it's concerning because everyone that uses it usually dies. I stand by what I say, it's a cocktail of death. I mean it's heroin, fetanyl, carfentanil. The one that we had even had blood pressure medicine in it. They're throwing anything and everything in it. These are not chemists, these are not pharmacists. These are low life drug dealers trying to make a living off the death of others."
Experts say even a tiny amount of the gray powder can trigger an immediate overdose. Apple says the heroin OD antidote Narcan may not be effective against “Gray Death.” New York state Assemblyman John McDonald of the 108th district is a pharmacist: "Narcan, although effective for fetanyl or opioids at low doses, with what we're seeing coming into the area and into the country for that matter, it's very difficult for one dose or two doses to help reverse the overdose. In many instances we're starting to see several doses of Narcan being administered with the hope that the patient's gonna recover. I guess the only silver lining here is that Narcan itself, you know, too much of it cannot hurt an individual when you're trying to revive them from an overdose."
McDonald adds while the human body does not develop a tolerance or immunity to Narcan, "street drugs" being sold today are more dangerous than ever because users cannot know what dose they can safely take. "Drug dealers do not go to pharmacy school to learn how to make drugs. Drug dealers do not subscribe to the Federal Drug Administration's good manufacturing practices. They're very inconsistent. They may make a low batch one time they may make a high batch the next time. People say 'well I did x amount this time, I can do a little bit more to get that greater feeling.' The problem is, is that you're not being consistent. I guess if you had to say this, the one good thing about an addiction to Hydrocodone or Oxycodone, the prescription products, is that when you look at that little yellow tablet with a '40' on it, you know what you're getting. The problem is when you're dealing with drug dealers, you don't know what you're gonna get."
Apple says seeing "Gray Death" make its area debut at the county lock-up gave him a jolt. "Obviously I'm disturbed whenever there's contraband found. But we also have so much restrictions placed on us now that... Listen, we can't do cavity searches or anything like that. Let's be realistic. And that's how a lot of this stuff will come in, is they will secret it within cavities of their body and they get inside the cell and they'll pass it. Or they come in to visit somebody and they quickly kiss and pass a balloon and that person swallows it and we know what happens next."
"Gray Death" may be swallowed, injected, smoked or snorted. "I've got very professional staff, we've got very diligent staff. But we can only do so much. And every now and then this happens. It just goes to show you also the power of addiction, that they'll do anything and everything to get that high," said Apple.
"Gray Death" is so potent that an Ohio police officer overdosed last year from simply handling it.